Medications that Can Cause or Worsen Anxiety

Eileen Bailey Health Guide
  • Anxiety can have a number of different causes. For some, it might be triggered by a traumatic event or high levels of stress. For others, anxiety might be a sign of an underlying medical condition. It some cases it is hereditary or a chemical imbalance in your brain. But sometimes, anxiety can be caused my medications you are taking for a medical condition. If you have anxiety, or develop symptoms of anxiety, and are taking any of the following medications, you should talk with your doctor.

    • Medications for asthma, lung problems or allergies, such as allbuterol, salmeterol, theophylline, aminophylline, ephedrine, epinephrine,  isoproternol and metaproterenol can cause nervousness.
    • Medications for Parkinson’s disease, such as antidyskinetics, can cause anxiety, irregular heartbeat and dizziness.
    • Antibiotics, including cycloserine, sometimes have the side effect of anxiety.
    • High blood pressure medications, such as reserpine or methyldopa, can cause anxiety and phobic reactions.
    • Stimulant medications that contain amphetamine, such as Ritalin or Adderall, which are used to treat ADHD and narcolepsy can cause or increase nervousness.
    • Over the counter decongestants and diet aids can cause nervousness and anxiety.
    • Less commonly, some medications for cardiovascular disease, corticosteroids and anticonvulsant medications can increase symptoms of anxiety or trigger anxiety.

    Many of these medications also have side effects which include rapid heartbeat and dizziness. Because these are also symptoms of panic disorder, when taking these medications you can feel as if you are having a panic attack, leading to increased anxiety.

    Add This Infographic to Your Website or Blog With This Code:


    Anxiety can also increase when going through withdrawal from medications. Antidepressants, which are often prescribed for anxiety, can increase anxiety when stopped suddenly. You should always talk with your doctor before stopping these, or any medications, to make sure, if necessary, you taper your use of the medication instead of suddenly stopping.  


    In addition to prescription or over-the counter medications, such as cough medications and pain medications containing caffeine, substances such as nicotine, caffeine and alcohol can increase anxiety levels or cause nervousness. Illegal drugs, such as methamphetamines or cocaine can also cause anxiety.


    Because everyone reacts differently to medication, you might find you experience nervousness or anxiety on other medications. If you have an anxiety disorder, try keeping track of how you feel on a daily basis anytime you start a new medication. Writing it down in a journal or keeping track on your phone gives you specific information to share with your doctor.

Published On: October 01, 2014